Hypophosphataemia and phosphaturia in paracetamol poisoning

Lancet. 1989 Sep 9;2(8663):608-9. doi: 10.1016/s0140-6736(89)90724-1.

Abstract

To find out whether the hypophosphataemia in paracetamol poisoning is due to renal loss of phosphate, serum phosphate concentrations were correlated with indices of hepatotoxicity in 273 patients who had taken an overdose of paracetamol, and the renal handling of phosphate was examined in another 40 patients. Hypophosphataemia was a feature of paracetamol poisoning, whether hepatotoxicity was present or not. It correlated with the degree of hepatic damage and was not influenced by glucose infusions. Serum phosphate correlated with renal threshold phosphate concentration, so renal loss rather than intracellular redistribution of phosphate seems to be the reason for the hypophosphataemia in paracetamol overdose, and it correlates well with other indices of severity of poisoning.

Publication types

  • Comparative Study

MeSH terms

  • Acetaminophen / antagonists & inhibitors
  • Acetaminophen / blood
  • Acetaminophen / poisoning*
  • Acetylcysteine / pharmacology
  • Adult
  • Chemical and Drug Induced Liver Injury / blood
  • Chemical and Drug Induced Liver Injury / etiology
  • Chemical and Drug Induced Liver Injury / urine
  • Evaluation Studies as Topic
  • Female
  • Glucose / administration & dosage
  • Hepatic Encephalopathy / blood
  • Hepatic Encephalopathy / chemically induced
  • Hepatic Encephalopathy / urine
  • Humans
  • Male
  • Phosphates / blood*
  • Phosphates / urine
  • Potassium / blood
  • Severity of Illness Index

Substances

  • Phosphates
  • Acetaminophen
  • Glucose
  • Potassium
  • Acetylcysteine